Format

Send to

Choose Destination
Thyroid. 2005 Dec;15(12):1333-6.

A case of hypersensitivity syndrome induced by methimazole for Graves' disease.

Author information

1
Department of Endocrinology and Diabetes, Nagoya University Graduate School of Medicine, Nagoya 466-8550, Japan. n-ozaki@med.nagoya-u.ac.jp

Abstract

Drug-induced hypersensitivity syndrome is one of the most severe forms of drug eruption and is characterized by high fever and multiorgan involvement. Reactivation of human herpesvirus-6 (HHV-6) or cytomegalovirus (CMV) has been suggested to be involved in this syndrome, although the exact role of these viruses remains elusive. We report the case of a 50-year-old Japanese male with Graves' disease who developed hypersensitivity syndrome caused by the antithyroid drug methimazole (MMI). After treatment with MMI 30 mg three times daily for 1(1/2) months, the patient developed generalized exfoliative erythematous eruption and high fever. Cessation of treatment with the drug improved his condition. Readministration of MMI worsened his clinical features. Treatment with high-dose methylprednisolone for 6 days and subsequent administration of prednisolone 20 mg twice daily improved his clinical manifestations. Elevated titers of anti-HHV-6 immunoglobulin G (IgG) and anti-CMV IgG antibodies were observed, and these gradually decreased during the clinical course, indicating reactivation of HHV-6 and CMV. Drug-induced lymphocyte stimulation test for MMI was negative. This is the first reported case of MMI-induced hypersensitivity syndrome associated with the reactivation of HHV-6 and CMV.

PMID:
16405404
DOI:
10.1089/thy.2005.15.1333
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center